Chemo-induced Hearing Loss: Help Patients Cope with the Aural Effects of Cancer Treatment

Tumolo, Jolynn

The Hearing Journal: January 2018 – Volume 71 – Issue 1 – p 26,27,28

As if the cancer isn’t enough. Families preparing for certain types of chemotherapy at Montefiore Health System in the Bronx meet early on with an audiologist, tasked with delivering even more unwelcome news: The treatment that could save your child’s life may also cause hearing loss.

“We often receive the patients and their families when they’re still in shock. We very compassionately offer that information,” said director of audiology Laura Tocci, AuD.


Tocci sighed.

“The best way we can.”

For many patients with cancer, platinum-based chemotherapy agents like cisplatin and the less-common carboplatin can be literal lifesavers. However, a significant number of survivors (estimates range from about half up to nearly two-thirds) experience permanent hearing deficits.

“Essentially, the chemotherapy and chemotherapy byproducts seem to injure the hair cells within the ear, and patients initially lose very high-frequency hearing,” said Adam Levy, MD, pediatric oncologist at the Children’s Hospital at Montefiore. “Then, as the chemotherapy is given further, more damage occurs to the hair cells, and lower-frequency hearing is lost.”

Depending on the patient and the treatment protocol prescribed, oncologists can sometimes adjust chemotherapy if hearing loss occurs, Levy explained. That’s why audiologists and pediatric oncologists work so closely at Montefiore—children receiving cisplatin get regular audiograms, and Levy receives the results via email within the hour. Unfortunately, lowering the cisplatin dose or holding off on the agent completely isn’t an option for every patient. “There’s such a great fear of the cancer not being cured when you lower the dose,” he said.

While survival trumps hearing in cancer treatment, chemo-induced hearing loss is by no means getting a free pass. Scientists are making advances in efforts to quell the ototoxic effects of chemo while preserving its tumor-fighting power. Hearing professionals, meanwhile, are coaching patients and other health care providers on how, in the wake of chemo-caused hearing deficits, to maintain as much function as possible.

“It’s a very active area of interest,” Levy said. “How to prevent long-term side effects from the chemo that we give.”

See full article here.